Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 21, 2023, 5:01 AM CDT for Limestone County, Madison County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2023, 5:01 AM CDT (10:01 UTC)
- Expired
- Jul 21, 2023, 10:44 AM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:18 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 21, 3:18 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 318 AM CDT Fri Jul 21 2023 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Today) Issued at 317 AM CDT Fri Jul 21 2023 This morning has been a consistent train of showers and storms across portions of southern middle TN and north AL. A storm or two has been strong, otherwise they have been producing frequent lightning, heavy rainfall and gusty winds. Monitoring for flooding concerns where showers/storms have tracked along the same spots this morning and yesterday evening as well. WPC does have the entire area in a Slight ERO for today as there is more rain on the way to further enhance flooding concerns. W/NW flow aloft will allow for another shortwave to dip into the TN Valley to keep convection going this morning ahead of a cold front. There will be plenty of moisture in place ahead of these features moving in, with PWATS just under 2" and dewpoints in a muggy mid/upper 70s. Combined with CAPE 1,500-2,000 J/kg, expecting a few strong to severe storms with strong/damaging winds and heavy rainfall as the primary concern with a low end threat of tornadoes due to weak shear in place. SPC has the entire TN Valley in a Slight risk in their Day 1 Outlook for the concern of the MCS currently in the Plains, re-intensifying and heading into the region. This afternoon, despite the cloud cover, CAPE will increase toward 3,000 J/kg and mid level winds increase to 40-50kts and high PWATS remain in place. This will provide another opportunity for strong to severe storms to move through the TN Valley and again, increase the threat of flooding. Once again strong/damaging winds and heavy rainfall will be the primary concerns. There is still timing and coverage disagreements among models thus still hard to pin point down exact timing. High temps are probably overdone with the amount of cloud cover and rainfall expected, but regardless with dewpoints this high in the mid/upper 70s muggy conditions are expected thus a heat index around 100 will be felt across the board. Keep heat and severe weather safety in mind today and make sure to have more than one way to receive warnings and weather updates. && .SHORT TERM... (Tonight through Saturday night) Issued at 317 AM CDT Fri Jul 21 2023 Precip chances will linger through tonight and into early Saturday morning before coming to an end and finally being able to put a dry forecast in. Overnight lows will be in the upper 60s. As for Saturday's daytime highs, they will only be in the mid 80s thanks to the passage of the cold front and the lingering cloud cover and earlier rainfall. High pressure will build in behind the front and help drier air filter in, keeping conditions dry into Saturday night. && .LONG TERM... (Sunday through Thursday) Issued at 317 AM CDT Fri Jul 21 2023 Other than perhaps some upper level clouds streaming overhead through Monday, no rain is anticipated. Model guidance also alludes to a "cooler" period from Sunday through Monday, as highs merely reach the lower to upper 80s on Sunday and mid 80s to around 90 degrees on Monday. Low temperatures are expected to drop into the 60s each night as well. An upper level ridge will gradually build into the Southeast from the west through the work week. Surface high pressure will also maintain its hold through much of the week. However, this feature looks to begin to shift east by midweek, resulting in the return of southerly flow into the region and increased moisture. Overall, expect a dry first part of the week followed by low chances (15-20%) of diurnally-driven showers and storms Thursday afternoon. Not expecting severe weather at this time. Additionally, temperatures will gradually increase through the period. Highs are forecast to begin in the upper 80s to lower 90s Tuesday afternoon and then warm into the lower to mid 90s by Thursday afternoon. Heat indices along and west of the I-65 corridor may reach the upper 90s to around 105 degrees on Thursday. Expecting lows to follow a similar warming pattern, with values merely dropping into the upper 60s to lower 70s by Wednesday night. && .AVIATION... (06Z TAFS) Issued at 1238 AM CDT Fri Jul 21 2023 Overall, VFR weather is forecast for much of the TAF. However, periods of inclement conditions are also expected, given a very moist and unstable lower atmosphere, passing upper level support, and an approaching cold front, helping to maintain rain chances. In the overnight, convection forming over the Mid South should move across this area before daybreak Fri, with more showers/ storms expected. The best chances of convection, with CIGs and/or VSBY minimums reduced. Light southerly winds overnight will become SW Fri morning, from the west in the afternoon, then from the north Fri night. Winds in and near stronger storms/heavier showers will be erratic and gusty. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...JMS SHORT TERM....JMS LONG TERM....26 AVIATION...RSB
In the hours before
Special weather statement, Jul 21, 12:19 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1219 AM CDT Fri Jul 21 2023
ALZ005-006-TNZ096-210600-
Madison AL-Limestone AL-Lincoln TN-
1219 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 100 AM CDT...
At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 13 miles south of Pulaski, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwestern Huntsville, Madison, Athens, Meridianville, Hazel Green,
Ardmore, Harvest, Elkmont, French Mill and Elkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3494 8650 3469 8678 3496 8716 3500 8711
3499 8707 3499 8684 3505 8683
TIME...MOT...LOC 0518Z 297DEG 21KT 3501 8695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMSSpecial weather statement, Jul 21, 3:58 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 AM CDT Fri Jul 21 2023
ALZ001-005-210945-
Lauderdale AL-Limestone AL-
358 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of Limestone and
northeastern Lauderdale Counties through 445 AM CDT...
At 358 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving southeast at 35
mph.
HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Rogersville, Ardmore, Lexington, Tanner, Harvest, Elkmont,
Anderson, Lester and Good Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8678 3485 8678 3462 8694 3493 8748
3501 8742
TIME...MOT...LOC 0858Z 300DEG 30KT 3497 8732
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMSSpecial weather statement, Jul 21, 4:18 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
418 AM CDT Fri Jul 21 2023
ALZ006-008-009-211000-
Marshall AL-Madison AL-Jackson AL-
418 AM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of north central
Marshall, west central Jackson and southern Madison Counties through
500 AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Redstone Arsenal, Owens Cross Roads, Grant, Gurley,
Woodville, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3467 8670 3481 8660 3470 8614 3443 8627
TIME...MOT...LOC 0917Z 295DEG 21KT 3471 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:02 PM CDT | Special Weather Statement | HUN | Marshall | 28 min |
| Jul 20, 7:15 PM CDT | Special Weather Statement | HUN | Madison | 45 min |
| Jul 20, 7:30 PM CDT | Special Weather Statement | HUN | DeKalb | 30 min |
| Jul 20, 8:00 PM CDT | Special Weather Statement | HUN | DeKalb | 30 min |
| Jul 20, 8:05 PM CDT | Special Weather Statement | HUN | Madison | 40 min |
| Jul 20, 8:07 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 23 min |
| Jul 21, 12:19 AM CDT | Special Weather Statement | HUN | Limestone | 41 min |
| Jul 21, 3:07 AM CDT | Areal Flood Warning | HUN | Limestone, Madison | 5 hr |
| Jul 21, 3:58 AM CDT | Special Weather Statement | HUN | Limestone | 47 min |
| Jul 21, 4:18 AM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Jul 21, 6:55 AM CDT | Areal Flood Warning | HUN | Madison | 7 hr |
| Jul 21, 10:44 AM CDT | Areal Flood Warning | HUN | Limestone, Madison | 3 hr |
| Jul 21, 2:06 PM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
| Jul 21, 3:46 PM CDT | Special Weather Statement | HUN | Cullman, Marshall | 44 min |
| Jul 21, 3:50 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 30 min |
| Jul 21, 4:12 PM CDT | Flash Flood Warning | HUN | Cullman | 2 hr |
| Jul 21, 4:22 PM CDT | Special Weather Statement | HUN | Lawrence | 23 min |
| Jul 21, 4:43 PM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Jul 21, 4:55 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Jul 21, 5:12 PM CDT | Flash Flood Warning | HUN | Limestone, Madison | 3 hr |
| Jul 21, 5:16 PM CDT | Special Weather Statement | HUN | Madison | 44 min |
| Jul 21, 5:21 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 24 min |
| Jul 21, 5:38 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 42 min |
| Jul 21, 5:49 PM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 41 min |
| Jul 21, 6:19 PM CDT | Special Weather Statement | HUN | DeKalb | 26 min |
| Jul 21, 6:41 PM CDT | Areal Flood Warning | HUN | Cullman | 34 min |
| Jul 21, 2:08 PM CDT | Special Weather Statement | HUN | Franklin, Moore | 52 min |
| Jul 21, 3:53 PM CDT | Special Weather Statement | HUN | Moore | 52 min |
| Jul 21, 4:28 PM CDT | Special Weather Statement | HUN | Franklin | 32 min |
| Jul 21, 4:47 PM CDT | Special Weather Statement | HUN | Lincoln | 28 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.